Wyoming, 2018

High Wind in Wyoming, March 8, 2018

March 8, 2018 · NWS RIW · 1 event in 1 county or zone

Gap flow developed ahead of an approaching cold front and brought high winds to the wind prone areas around Clark. The highest gust recorded was 71 mph 5 miles west-southwest of Clark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Gap flow developed ahead of an approaching cold front and brought high winds to the wind prone areas around Clark. The highest gust recorded was 71 mph 5 miles west-southwest of Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 8, 1:47 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 8, 1:47 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
147 PM MST Thu Mar 8 2018

.SHORT TERM...(This evening through Sunday)
Issued at 1236 PM MST Thu Mar 8 2018

As west southwest flow aloft increases this evening, high winds
are expected to develop along the east slopes of the Absaroka
mountains.  High winds are expected to be a threat through
Friday morning before decreasing. A series of short wave low
pressure troughs in west to southwest flow aloft will bring
Pacific moisture and lift into the western mountains of Wyoming
tonight through Friday night with accumulations of 4 to 7 inches
above 8500 feet, and 2 to 4 inches below 8500 feet, tonight and
again on Friday. Winds will increase across the higher ridges
later tonight and through Friday.  Down slope winds east of the
Continental Divide will produce warming with mild temperatures
continuing in the basins and plains.  The flow aloft will dry
out as a high pressure ridge builds over the Pacific Northwest
and Great Basin with clearing Saturday through Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 1236 PM MST Thu Mar 8 2018

A ridge will prevail most of the upcoming week causing a warming
trend Monday through Wednesday with some areas seeing their warmest
temperatures since last fall. Temperatures will drop slightly next
Thursday as the next big system approaches.

Late Sunday night through Monday morning moisture from a strong sub-
tropical jet will move in bringing slight precipitation chances
across the southern half of the state. The bulk of precipitation
will stay across far southern Wyoming and precipitation chances
will diminish quickly during the afternoon hours. The rest of the
area will be clear with calm winds Monday and these conditions
will carry into Tuesday and most of Wednesday. Wednesday evening,
a shortwave ahead of a Pacific low will begin to impact western
Wyoming, bringing in slight precipitation chances to the west and
northwest. Chances will slowly increase through the night with the
main swath arriving during the day Thursday. Precipitation will
spread across northern Wyoming Thursday. Most precipitation looks
to remain in the mountains through the end of the period. At this
same time, winds will begin to pick up across the Wind Corridor
thanks to a tightening pressure gradient.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday) Issued at 1236
PM MST Thu Mar 8 2018

West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS

VFR conditions will prevail for most locations across southwest Wyoming
through the forecast period. However, northwest WY will see VFR
conditions (in CIGs) starting to deteriorate after 21Z today. Snow
showers will also begin to develop across northwest Wyoming later
this afternoon and continue through the end of the period. MVFR
to IFR conditions will prevail in NW WY from 03Z to 18Z Friday
with mountains frequently obscured. KJAC airport will see MVFR
conditions (CIGs) developing around 03Z with MVFR/IFR (CIGs/VIS)
conditions expected after 09Z Friday. KPNA will begin to see near
MVFR conditions (CIGs) sometime after 09Z Friday.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through the forecast period. Gusty winds
will be seen at KCOD and KCPR today, decreasing after 01Z.
Various levels of wind shear will be present east of the Divide
throughout the forecast period - strongest at foothills locations.

&&

.FIRE WEATHER...
Issued AT 1236 PM MST Thu Mar 8 2018

As west southwest flow aloft increases this evening, high winds
are expected to develop along the east slopes of the Absaroka
mountains.  High winds are expected to be a threat through
Friday morning before decreasing. A series of short wave low
pressure troughs in west to southwest flow aloft will bring
Pacific moisture and lift into the western mountains of Wyoming
tonight through Friday night with accumulations of 4 to 7 inches
above 8500 feet, and 2 to 4 inches below 8500 feet, tonight and
again on Friday. Winds will increase across the higher ridges
later tonight and through Friday.  Down slope winds east of the
Continental Divide will produce warming with mild temperatures
continuing in the basins and plains.  The flow aloft will dry
out as a high pressure ridge builds over the Pacific Northwest
and Great Basin with clearing Saturday through Sunday.  The
windy ares will experience enough mixing for Good smoke dispersal
in the afternoons.  The west with low clouds and snow will
have poor smoke dispersal.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 5 PM this afternoon to 8 AM MST Friday
for WYZ003.

&&

SHORT TERM...Baker
LONG TERM...Bourque
AVIATION...Bourque
FIRE WEATHER...Baker
Hazardous weather outlook, Mar 8, 1:55 AM MST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
155 AM MST Thu Mar 8 2018

WYZ001>020-022>030-091100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
155 AM MST Thu Mar 8 2018

...High Wind Watch in effect tonight for the Cody Foothills...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

High winds possible in Cody Foothills tonight.

Periods of snow returning to the western mountains this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday into Friday night...Periods of snow continuing in the
west. Strong winds possible in portions of Natrona and
southeastern Fremont Counties, as well as in the Lee of the
Absarokas.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts and wind gusts past
45 mph. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 8, 12:05 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
1205 PM MST Thu Mar 8 2018

WYZ012-013-091000-
Teton and Gros Ventre Mountains-Jackson Hole-
Including the city of Jackson
1205 PM MST Thu Mar 8 2018

Periods of snow will break out across Teton County this afternoon and
continue into tonight. Expect 3 to 6 inches across the mountains with
locally higher amounts up to 9 inches in the Tetons. In Jackson Hole,
1 to 3 inches of snow are possible, although roads may remain wet to
slushy this afternoon. Motorists are urged watch for slick roads if
traveling this afternoon and tonight.

WYZ001-002-091000-
Yellowstone National Park-Absaroka Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
1205 PM MST Thu Mar 8 2018

Periods of snow will break out across Yellowstone National Park and
the Absaroka Mountains this afternoon and continue into tonight. Expect
3 to 6 inches across the mountains with locally higher amounts up to 9
inches in the southern mountains of the Park. In the valleys 1 to 3 inches
of snow are possible, although roads may remain wet to slushy this
afternoon. Motorists are urged watch for slick roads if traveling this
afternoon and tonight.

WYZ023-024-091000-
Star Valley-Salt River and Wyoming Ranges-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
1205 PM MST Thu Mar 8 2018

Periods of snow will break out across Lincoln County this afternoon and
continue into tonight. Expect 3 to 6 inches across the mountains. In The
Star Valley 1 to 3 inches of snow are possible, although roads may remain
wet to slushy this afternoon. Motorists are urged watch for slick roads if
traveling this afternoon and tonight.

WYZ014-015-025-091000-
Wind River Mountains West-Wind River Mountains East-
Upper Green River Basin Foothills-
Including the city of Pinedale
1205 PM MST Thu Mar 8 2018

Periods of snow will break out across Sublette County this afternoon and
continue into tonight. Expect 3 to 6 inches across the mountains. From
Pinedale to Bondurant, 1 to 3 inches of snow are possible, although roads
may remain wet to slushy this afternoon. Motorists are urged watch for slick
roads if traveling this afternoon and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 8, 3:35 PM MST to 6:20 PM MST
Where
Cody Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A pair of weather stations near Clark recorded maximum wind gusts of 71 and 70 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739866.